It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-02-2011, 02:46 PM   #1
Junior Member
(male)
 
Join Date: Sep 2010
Location: NY
Posts: 11
upstate87 HB User
thyroid or synthroid causing headaches

I recently had my synthroid does increased (about a month ago) from 88mcg to 100mcg. About a week after, I went to the gym and got a terrible headache on one side of my head/neck while doing squats. A couple days later I had a sudden headache come on while doing chest press. Since then, I've been unable to complete a work out since I get a headache every time I try to exercise. The headaches tend to go away pretty quick (a couple hours at most), although I do feel like I also have minor headaches sometimes when not exercising that are exacerbated when blood flow to my head increases (like bending over).

I'm wondering if anyone has had similar issues or feels like it could be related to my thyroid condition and/or recent synthroid increase. I'm 23, male, and have never had headache issues in the past. I had part of my thyroid removed due to a large nodule a few years ago and have hashimotos.

Prior to raising my dose, I got the following results on 11/23:

FT4: 1.17 (.61-1.24)
T3: .92 (.5-1.7)
FT3: 3.33 (2.39-6.79)
TSH: 1.12 (.34-5.60)

Complete history here: http://www.healthboards.com/boards/showthread.php?t=770298

Thanks in advance for the help!

 
Old 01-02-2011, 08:37 PM   #2
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: Missouri, USA
Posts: 12,274
midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
Re: thyroid or synthroid causing headaches

I'm puzzled why your MD would increase your dose based on those labs. Your FT4 is 88% of its range and higher than where most people find comfortable. Yes, your FT3 is low, but there's no reason to believe that it would improve by increasing the T4 dose.

There's no way to say for sure, but your headaches certainly could be due to the increase, if you are hyperthyroid now from overmedication, as you definitely might be.

I suggest you ask to have your Synthroid reduced to 75 mcgs and add some Cytomel (T3) to it.

 
The Following User Says Thank You to midwest1 For This Useful Post:
upstate87 (01-02-2011)
Sponsors Lightbulb
   
Old 01-02-2011, 10:01 PM   #3
Junior Member
(male)
 
Join Date: Sep 2010
Location: NY
Posts: 11
upstate87 HB User
Re: thyroid or synthroid causing headaches

Thanks for the reply midwest. The increase was suggested a first course of action since it's the "more conventional" treatment approach. I felt pretty good on the 88mcg, but have been wanting to try either armour or adding cytomel to see if it would make me feel better. Before trying the T3 options, the doc thought it would be best to try "optimizing" on synthroid first.

The doctor said that many of his patients felt best with TSH between .5 and 1, which it why he wanted to try adding some more synthroid. When I asked about going above range on T4, he said he didn't think it would be problematic if I was slightly above range.

Can hyper symptoms still occur if you're high on T4, but low-normal on T3?

I'll probably be moving back to 88mcg tomorrow when I refill, and hopefully the headaches will go away. I did find some stuff online about the dyes/fillers potentially being a cause for headaches, so maybe that's the issue.



Quote:
Originally Posted by midwest1 View Post
I'm puzzled why your MD would increase your dose based on those labs. Your FT4 is 88% of its range and higher than where most people find comfortable. Yes, your FT3 is low, but there's no reason to believe that it would improve by increasing the T4 dose.

There's no way to say for sure, but your headaches certainly could be due to the increase, if you are hyperthyroid now from overmedication, as you definitely might be.

I suggest you ask to have your Synthroid reduced to 75 mcgs and add some Cytomel (T3) to it.

 
Old 01-03-2011, 09:09 AM   #4
Facilitator
(female)
 
Join Date: Aug 2007
Location: Finland
Posts: 3,211
FinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB User
Re: thyroid or synthroid causing headaches

Quote:
Originally Posted by upstate87 View Post
Can hyper symptoms still occur if you're high on T4, but low-normal on T3?
It's possible but doesn't always happen. These type of labs can be seen with for example thyroid cancer survivors on plain levothyroxine - many can have their TSH and FT3 followed as their FT4 may be way out of range.

Last edited by FinnMaid; 01-03-2011 at 09:28 AM.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Is it possible for me to get off my thyroid meds? Tren Thyroid Disorders 1 11-14-2010 05:05 AM
change in dosage of synthroid brain fog msree Thyroid Disorders 3 10-17-2010 03:48 AM
Thyroid Issues - Need Help please!!! JennaS Thyroid Disorders 7 01-07-2010 02:53 PM
Eighth Week on Synthroid KittyLove Thyroid Disorders 6 10-25-2009 10:34 PM
Many thyroid questions from an addisonian vintageviolets Thyroid Disorders 12 08-22-2009 05:40 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Armour
Cytomel
Levothroid
Levoxyl
Potassium
  Synthroid
Tapazole
Unithroid
Xanax
Zoloft




TOP THANKED CONTRIBUTORS



sammy64 (666), midwest1 (627), FinnMaid (308), Reece (224), lisa789 (196), Tree Frog (80), mkgbrook (72), cd37 (56), ladybud (45), Bran'sNana (44)

Site Wide Totals

teteri66 (1164), MSJayhawk (997), Apollo123 (898), Titchou (832), janewhite1 (823), Gabriel (758), ladybud (745), sammy64 (666), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 06:26 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!